According to the National Institute on Drug Abuse, more than 72,000 people died in 2017 from drug overdoses, making it the leading cause of accidental death for Americans under the age of 50. These statistics are staggering, but medical intervention can save lives. Learn about some of the different classes of drugs and different symptoms of overdoses so you can identify a medical emergency when the clock is ticking.
Depressants, such as alcohol, benzodiazepines, and barbiturates, slow down your body. Many vital functions, including breathing and your heartbeat, slow or even stop when high levels of depressants are in your body. This can result in death.
An overdose of depressants can result in symptoms such as:
Loss of consciousness
Lowered body temperature
Stimulants, such as cocaine and meth, speed up bodily functions, including the production of dopamine. The influx of dopamine makes the user feel euphoric. These drugs can have nasty side effects and have been shown to age the cardiovascular system more extensively than smoking.
An overdose of stimulants can result in symptoms such as:
Opioids, such as heroin, fentanyl, and prescription pain medications, calm the user and stop them from feeling pain. They are highly addictive, and improper use can lead to infections in the heart and brain.
An overdose of opioids can result in symptoms such as: